Alert archive / Alabama / Tornado Warnings in 2005

Tornado Warning 121, NWS Birmingham, AL

September 25, 2005Lamar County, Alabama

NWS Birmingham, AL issued this tornado warning at Sep 25, 2005, 12:16 PM CDT for Lamar County, Alabama. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 25, 2005, 12:16 PM CDT (17:16 UTC)
Expired
Sep 25, 2005, 1:00 PM CDT
In force
44 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 24 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 1:01 PM CDTTORNADO4 E Vernon, ALSTORM SPOTTERS WITNESSED A BRIEF F0 TORNADO JUST WEST OF CROSSVILLE. THE TORNADO TOUCHED DOWN JUST NORTH OF STATE HIGHWAY 18, EAST OF HUDSON ROAD. THE TORNADO SNAPPED OFF OR UPROOTED A FEW TREES ALONG THE SHORT PATH. NO STUCTURES WERE AFFECTED. THE TORNADO DAM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 25, 11:05 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 251717
TORBMX
ALC075-251800-
/O.NEW.KBMX.TO.W.0121.050925T1716Z-050925T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1216 PM CDT SUN SEP 25 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  LAMAR COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 100 PM CDT

* AT 1216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO 14 MILES WEST OF MILLPORT...OR NEAR COLUMBUS
  ...MOVING NORTHEAST AT 40 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  SULLIGENT BY 1250 PM CDT

THE POTENTIAL TORNADO WILL AFFECT AREAS NEAR HIGHWAY 96...MELBORNE...STAR...
AND AREAS NEAR COUNTY ROAD 9.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3355 8827 3354 8809 3401 8795 3405 8820

$$
2 follow-up statements
000 
WWUS54 KBMX 251725
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1222 PM CDT SUN SEP 25 2005

ALC075-251800-
/O.CON.KBMX.TO.W.0121.000000T0000Z-050925T1800Z/
LAMAR AL-
1222 PM CDT SUN SEP 25 2005

...A TORNADO WARNING CONTINUES UNTIL 100 PM CDT FOR LAMAR COUNTY...

AT 1222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A FEW POTENTIALLY TORNADO PRODUCING THUNDERSTORMS.  ONE 
DEVELOPING TORNADO WAS LOCATED 11 MILES SOUTHWEST OF MOLLOY...OR 
ABOUT 9 MILES NORTHEAST OF COLUMBUS...MOVING NORTHEAST AT 40 MPH.
THIS STORM WILL AFFECT AREAS NEAR 
STAR...MELBORNE...BAXTER...MOLLOY...
AND VERNON THROUGH 1 PM CDT.

ANOTHER DEVELOPING TORNADO WAS LOCATED NEAR SULLIGENT AND WILL 
AFFECT AREAS 
NEAR SULLIGENT AND PINE SPRINGS.

THE TORNADO WILL BE NEAR...
  MOLLOY BY 1235 PM CDT
  VERNON BY 1240 PM CDT
  SULLIGENT BY 1250 PM CDT
  BEAVERTON BY 1255 PM CDT
  7 MILES SOUTHEAST OF DETROIT BY 100 PM CDT

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3355 8827 3354 8809 3401 8795 3405 8820

$$
000 
WWUS54 KBMX 251754
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1253 PM CDT SUN SEP 25 2005

ALC075-251800-
/O.CON.KBMX.TO.W.0121.000000T0000Z-050925T1800Z/
LAMAR AL-
1253 PM CDT SUN SEP 25 2005

...A TORNADO WARNING CONTINUES UNTIL 100 PM CDT FOR LAMAR COUNTY...

AT 1253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR MOLLOY...MOVING
NORTHEAST AT 40 MPH. ALSO...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A TORNADO THAT WAS MOVING OUT OF PICKENS
COUNTY AND WILL BE JUST WEST OF MILLPORT BY 1255 PM.
   
THE TORNADO LOCATED NEAR MOLLOY WILL BE NEAR...
  SULLIGENT BY 1255 PM CDT
  BEAVERTON AND 7 MILES SOUTHEAST OF DETROIT BY 100 PM CDT
  7 MILES SOUTHWEST OF HENSON SPRINGS BY 100 PM CDT  

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR
CENTRAL ALABAMA.

LAT...LON 3355 8827 3354 8809 3401 8795 3405 8820
$$
JBW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Sep 25, 3:11 AM CDT, 9 hours 5 minutes earlier.

Area forecast discussion, Sep 25, 3:11 AM CDT, 9 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 AM CDT SUN SEP 25 2005

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
GFS HAS PROVEN TO BE THE MODEL OF CHOICE ONCE AGAIN WITH ITS
HANDLING OF TROPICAL SYSTEMS. EVEN THOUGH PRECIP FIELDS HAVE BEEN
OVERDONE IN EASTERN ALABAMA...ITS HANDS DOWN MUCH BETTER THAN THE
VIRTUALLY DRY ETA. TEMPERATURES ARE ANOTHER STORY...NONE OF THE
GUIDANCE EVEN HINTED AT HIGHS IN THE 90S YESTERDAY. FEEL READINGS
WILL BE MUCH COOLER TODAY DUE TO INCREASED PRECIP...BUT STILL
STAYED ON THE WARM SIDE OF GUIDANCE.

SOME LOCATIONS IN NORTHERN AND WESTERN ALABAMA COULD SEE ISOLATED
TORNADOES...BUT STILL FEEL THE THREAT IS MINIMAL. FORECAST
SOUNDINGS INDICATE AROUND 30 DEGREES OF DIRECTIONAL SHEER...AND
ONLY AROUND 10 KNOTS OF EFFECTIVE SPEED SHEER. HEAVY RAIN WILL
LIKELY POST THE GREATER THREAT. TRAINING OF CELLS COULD RESULT IN
UPWARDS OF TWO INCHES LOCALLY.

THE REMNANTS OF RITA WILL BE PICKED UP BY THE WESTERLYS AS A
SHORTWAVE MOVES ACROSS THE ROCKIES. IT SHOULD BE EVOLVING INTO A
EXTRA TROPICAL SYSTEM BY THE TIME IT TRAVERSES CENTRAL ALABAMA.
RAIN IS EXPECTED TO CONTINUE THROUGH MONDAY. A COLD FRONT WILL
MOVE THROUGH MONDAY NIGHT OR EARLY TUESDAY FOLLOWED BY HIGH
PRESSURE BUILDING IN FROM THE WEST. SUBSIDENCE SHOULD PREVAIL ON
TUESDAY AND WEDNESDAY RESULTING IN PRETTY TYPICAL FILL LIKE
CONDITIONS IN CENTRAL ALABAMA.

.LONG TERM...(THURSDAY THROUGH SATURDAY)...SURFACE HIGH PRESSURE
BUILDS INTO AND ACROSS THE AREA THURSDAY AND FRIDAY..THEN SHIFTS
EAST OF THE AREA ON SATURDAY.  NORTHERLY LOW LEVEL FLOW WILL ALLOW
COOLER AND DRIER AIR TO OVERSPREAD THE AREA.  LOOKS LIKE NEW
GUIDANCE MAY BE A LITTLE TOO COOL AND WILL TREND CLOSER TO NEAR
NORMAL LEVELS.  EXPECT HIGH TEMPERATURES IN THE 80 TO 85 DEGREE
RANGE AND OVERNIGHT LOWS MAINLY UPPER 50S TO LOWER 60S.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     84  72  82  65 /  40  50  60  20
ANNISTON    85  72  82  67 /  40  50  60  20
BIRMINGHAM  84  73  84  66 /  70  70  60  10
TUSCALOOSA  84  74  85  66 /  90  80  50  10
CALERA      84  72  85  66 /  70  70  60  20
AUBURN      85  71  84  69 /  30  40  60  30
MONTGOMERY  88  73  85  69 /  60  60  60  20
TROY        86  72  85  70 /  60  60  60  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

12/SIRMON
Hazardous weather outlook, Sep 25, 11:00 AM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1100 AM CDT SUN SEP 25 2005

ALZ011>015-017>050-261040-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1100 AM CDT SUN SEP 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

...RISK OF DAMAGING WINDS...INCLUDING TORNADOES...POSSIBLE FOR
ENTIRE REGION THROUGH 9 PM TONIGHT...

.DAY ONE...(TODAY AND TONIGHT).

THUNDERSTORMS WILL BE ON THE INCREASE ACROSS THE ENTIRE REGION
THROUGH SUNSET...WITH THE THREAT OF TORNADOES AND HEAVY RAIN.  THE
TORNADO THREAT SHOULD DIMINISH AFTER 9 PM. IN ADDITION...VERY HEAVY
RAIN AND WIND GUSTS UP TO 40 MPH IN NON-TORNADIC SHOWERS WILL ALSO
OCCUR.

LINES OF THUNDERSTORMS IN EASTERN MISSISSIPPI WILL REACH THE ALABAMA
BORDER BY NOON...AND CONTINUE TO MOVE EASTWARD ACROSS THE STATE
DURING THE AFTERNOON.  IN ADDITION...SEVERE THUNDERSTORMS WILL ALSO
DEVELOP AHEAD OF THE LINES OF THUNDERSTORMS.

THESE THUNDERSTORMS WILL LIKELY ROTATE DUE TO THE STRONG WINDSHEAR
ALOFT FROM THE REMNANTS OF HURRICANE RITA. NOT ALL STORMS WILL
PRODUCE TORNADOES...BUT THERE WILL LIKELY BE NUMEROUS REPORTS OF
ROTATION AND FUNNEL CLOUDS.

FINALLY...THESE THUNDERSTORMS ARE EMBEDDED IN AREAS OF LOW
CLOUDS..AND WILL LIKELY BE MOVING QUICKLY TO THE NORTHEAST AT 40 MPH
OR GREATER.  THUS...ANY TORNADOES THAT DEVELOP WILL LIKELY BE
DIFFICULT TO SEE WITH YOUR EYES...AND YOU SHOULD IMMEDIATELY TAKE
COVER IF WARNINGS ARE ISSUED.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY).

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ON MONDAY AS THE
REMAINDER OF THE UPPER SUPPORT ASSOCIATED WITH RITA...MOVES
ACROSS THE AREA.  HOWEVER...NO ORGANIZED SEVERE WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE REQUIRED THIS AFTERNOON.  SPOTTERS ALONG THE ALABAMA BORDER
SHOULD BE IN PLACE BY NOON...NEAR THE INTERSTATE 65 CORRIDOR BY 130
PM...AND FOR AREAS EAST OF INTERSTATE 65 AFTER 2 PM.

STEFKOVICH

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 12:05 PM CDTTornado WarningBMXPickens25 min
Sep 25, 12:29 PM CDTTornado WarningBMXPickens31 min
Sep 25, 12:48 PM CDTTornado WarningBMXTuscaloosa27 min
Sep 25, 12:48 PM CDTTornado WarningBMXFayette42 min
Sep 25, 1:00 PM CDTTornado WarningBMXPickens45 min
Sep 25, 1:01 PM CDTTornado WarningBMXLamar14 min
Sep 25, 1:03 PM CDTTornado WarningBMXLamar27 min
Sep 25, 1:07 PM CDTTornado WarningBMXMarion38 min
Sep 25, 1:47 PM CDTTornado WarningBMXPickens28 min
Sep 25, 2:05 PM CDTTornado WarningBMXFayette40 min
Sep 25, 2:09 PM CDTTornado WarningBMXPickens51 min
Sep 25, 2:15 PM CDTTornado WarningBMXLamar15 min
Sep 25, 2:31 PM CDTTornado WarningBMXWalker44 min
Sep 25, 2:38 PM CDTTornado WarningBMXMarion52 min
Sep 25, 2:41 PM CDTTornado WarningBMXFayette49 min
Sep 25, 2:43 PM CDTTornado WarningBMXTuscaloosa62 min
Sep 25, 3:00 PM CDTTornado WarningBMXWinston45 min
Sep 25, 3:14 PM CDTTornado WarningBMXPickens31 min
Sep 25, 3:17 PM CDTTornado WarningBMXWalker28 min
Sep 25, 3:27 PM CDTTornado WarningBMXFayette, Walker33 min
Sep 25, 3:45 PM CDTTornado WarningBMXTuscaloosa60 min
Sep 25, 3:50 PM CDTTornado WarningBMXWinston25 min
Sep 25, 3:54 PM CDTTornado WarningBMXGreene6 min
Sep 25, 4:00 PM CDTTornado WarningBMXWalker15 min
Sep 25, 4:35 PM CDTTornado WarningBMXPickens55 min
Sep 25, 4:44 PM CDTTornado WarningBMXTuscaloosa20 min
Sep 25, 4:51 PM CDTTornado WarningBMXFayette, Walker15 min
Sep 25, 5:25 PM CDTTornado WarningBMXTuscaloosa65 min
Sep 25, 5:35 PM CDTTornado WarningBMXPickens10 min
Sep 25, 5:37 PM CDTTornado WarningBMXGreene23 min
Sep 25, 6:02 PM CDTTornado WarningBMXGreene28 min
Sep 25, 6:24 PM CDTTornado WarningBMXLamar31 min
Sep 25, 6:28 PM CDTTornado WarningBMXTuscaloosa47 min

Nearby

Tornado Warnings in Alabama, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.